Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 21, 2002, 5:27 PM CDT for Jackson County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2002, 5:27 PM CDT (22:27 UTC)
- Expired
- Aug 21, 2002, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jackson County, IA
The radar
The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1748 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
627 WUUS53 KDVN 212227 SVRMLI IAC097-212300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 527 PM CDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN EAST CENTRAL IOWA * UNTIL 600 PM CDT * AT 527 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS..MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... BELLEVUE MAQUOKETA PRESTON THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL GREATER THAN THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 70 MPH. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THESE STORMS PASS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4228 9077 4204 9073 4204 9018 4235 9054 $$ 86
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:51 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 21, 1:51 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 151 PM CDT WED AUG 21 2002 SYNOPSIS... MORNING UA AND SURFACE ANALISIS SHOWS THE AREA IS NOW IN THE WARM AND MOIST SECTOR. THE SURFACE WARM FRONT AT 15Z EXTENDS FROM NEAR FSD TO ALO TO VYS. WELL DEFINED SHORT WAVE JUST WEST OF MCI AT 12Z...NOW APPROACHING THE UPPER MIDWEST FROM THE SOUTHWEST. THIS WAVE HAS SPAWNED OVERNIGHT CONVECTION FROM KANSAS THROUGH NORTHWEST IOWA. MUCH OF THIS IS NOW DECAYING AS EXPECTED...WITH THE EXCEPTION OF PORTION NEAR MCI. THIS WILL BE THE CONVECTIVE CLUSTER TO WATCH AS IT APPROACHES THE CWA THIS AFTERNOON. CIRRUS AND DEBRIS CLOUDS CONTINUE TO SLOWLY THIN NORTH OF INTERSTATE 80...WITH MODERATED INSOLATION ALREADY IN PLACE SOUTH OF THE INTERSTATE. THIS WILL ALLOW ADEQUATE HEATING FOR STORMS TO INTENSIFY IN OUR AREA THIS AFTERNOON. SHORT TERM... SEVERE WEATHER THREAT WILL MAINLY AFFECT THE AREA THIS EVENING...WITH HEAVY RAIN EXPECTED LATE EVENING AND OVERNIGHT. PWAT VALUES IN EXCESS OF TWO INCHES NOTED ON THE OMA 12Z SOUNDING AND NEAR 2 INCHES ON 18Z DVN SOUNDING...SHOW TROPICAL AIRMASS OVER THE REGION. DESPITE MODEL DIFFERENCES...ALL SHORT TERM MODELS INDICATE DIFFLUENT THICKNESS OVER THE CWA TONIGHT THROUGH THURSDAY MORNING. TRAINING CELLS APPEAR TO BE LIKELY GIVEN NEARY STATIONARY BOUNDARY OVER THE CWA. ALL THIS SAID... COUNTY FFG GUIDANCE VALUES ARE RUNNING RATHER HIGH AND CROPS ARE MATURE. THEREFORE I FEEL WIDESPREAD FLOODING PROBLEMS DO NOT WARRANT A FLOOD WATCH AT THIS TIME. URBAN FLOODING MAY BECOME AN ISSUE...IF STORMS PICK ON ONE AREA REPEATEDLY. THE FRONT BECOMES QUASI-STATIONARY THURSDAY AND FRIDAY...WITH SEVERAL ROUNDS OF HEAVY RAIN AND THUNDESTORMS EXPECTED THROUGH FRIDAY NIGHT. IF HEAVY RAIN DOES MATERIALIZE TONIGHT...A FLOOD WATCH MAY BE NEEDED FOR THURSDAY NIGHT AND FRIDAY FOR AREAS THAT RECIEVE HEAVY RAIN TONIGHT. EXTENDED... NO MAJOR CHANGES EXPECTED IN EXTENDED AS CANADIAN HIGH SETTLES SOUTH ACROSS THE AREA FOR SEVERAL DAYS OF PLEASANT WEATHER. MRF AND UKMET CONTINUE TO INDICATE A LOBE UPPER LEVEL VORTICITY WORKING SOUTH ACROSS THE AREA MONDAY. FOR NOW...I WILL NOT CHANGES THE GOING FORECAST...BUT SHOWERS MAY NEED TO BE ADDED IF THIS FEATURE MOVES OVER THE AREA DURING PEAK HEATING. OTHERWISE...DRY WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH SLOWLY MODERATING TEMPERATURES. .DVN... IA...NONE. IL...NONE. MO...NONE. ERVIN/DVN LAST/OMA NEXT
In the hours before
Local storm report, Aug 21, 3:36 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0324 PM 12 E FAIRBANK IA 50-55 MPH TSTM GUST
08/21/02 BUCHANAN WIND SPEEDS ESTIMATED.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 21, 4:05 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM WELLMAN IA WIND DAMAGE
08/21/02 WASHINGTON LARGE TREES DOWNED DUE
TO VERY HIGH WINDS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 21, 5:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 PM 2 S OXFORD JCT IA 51 MPH TSTM GUST
08/21/02 JONES WIND SPEEDS MEASURED.
SMALL BRACHES BLOWN
DOWN. REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:35 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Washington | 40 min |
| Aug 21, 4:53 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 52 min |
| Aug 21, 6:03 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 42 min |
| Aug 21, 6:05 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 40 min |
| Aug 21, 6:13 PM CDT | Tornado Warning | DVN | Muscatine | 32 min |
| Aug 21, 6:39 PM CDT | Tornado Warning | DVN | Scott | 66 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.